My Story – Basal Cell Carcinoma of the Scalp: Baby New Year 2014 Arrives with Baby Shampoo . . . & the Promise of a Fresh Start, Part 2

Baby New Year 2014  A Clean Slate . . . but with a Few Fingernail Scrapes Down the Chalkboard (Part 1 Here)

I know I’ve indulged in quite a lot of detail. But as someone who appreciates finding information about the problems I face, I’m providing these stories for the benefit of anyone else going through similar situations. 

Being Scalped Creates a Fear of Baby Shampoo – Follow-Up

As I mentioned in yesterday’s post, I had quite a bit of pain following removal of the basal cell carcinoma in the part line of my scalp by Mohs micrographic surgery (also see the November 21, 2013 post). Last night was the third night since the procedure, and although the “pulling” sensation had lessened, I still had burning pain, as well as a feeling something like “bruising.” So I took another pain pill left from a previous surgery–hydromorphone (Dilaudid), which they had also given me in the hospital via my IV after my recent hysterectomy–and this put me to sleep. But it didn’t help the pain. Strangely, Tylenol relieves pain better, although I did take a low dose of Dilaudid. When I looked into this briefly, I found that Dilaudid seems to work better by IV than by mouth and also that it is a continuous pain medication that requires a steady amount in your system rather than an occasional hit to manage moderate to severe pain. So I had to get up in the middle of the night to take Tylenol, although the Dilaudid put me back to sleep for eight hours.

By the way, the doctor advised against taking an NSAID (nonsteroidal anti-inflammatory drug), such as aspirin, ibuprofen (Advil), or naproxen (Aleve), which can cause bleeding. Interestingly, however, he also said that he never asks his patients to stop using blood thinners before he does Mohs surgery. This had been a worry when I was taking enoxaparin (Lovenox), but my gynecologic surgeon told me I could stop it after 10 days (see below), which was a week before the Mohs procedure. I think a lot of apparent paradoxes exist in medicine, including this important one: although Tylenol is generally a “safe” medicine, you can overdose on acetominophen and sustain liver damage. If you use Tylenol, please read the dosage instructions on the bottle, and keep in mind that different formulations have different dosing regimens.

When I got up this morning, I didn’t have much pain, but I took more Tylenol before it could grab hold again. However, the Dilaudid kept me feeling drowsy, and before I could get dressed, I fell asleep on the sofa. Later, after I took a shower and got dressed (no hair, though–the fear of baby shampoo had returned!), I fell asleep on the sofa again. So I’m going to flush the rest of those pills down the toilet. I had just enough energy today to write this post and am not up to doing much else. I expect to be OK tomorrow.

Tonight I’ll just go back to the Xanax and Tylenol regimen and hope the pain continues to reduce so that I can face my bottle of baby shampoo tomorrow bravely. I don’t think I’ll have too much more to say about “the scalping” until I get the sutures out on January 13. But you can imagine that if baby shampoo scares me, even the thought of suture removal fills me with dread. Actually, though, I can’t believe that the worst is still to come. I’m sure the most painful part is over–yeah, it’s gotta be!

Will Being Irradiated Create a Glowing New Me?

On Monday, December 23, 2013, I saw my gynecologic oncologist 10 days after my robot-assisted laparoscopic total hysterectomy for uterine (endometrial) cancer on Friday the 13th (see the December 14 and December 17 posts).

During that visit, we discussed the following matters:

  • Diagnosis/Staging of Cancer: The endometrial adenocarcinoma was contained within the uterus, which was removed along with the cervix, fallopian tubes, and ovaries; 18 lymph nodes were also excised, and peritoneal cavity and bladder washings were also done. The pathology report showed no evidence of spread to any organs, lymph nodes, tissues, or fluids. However, the tumor had penetrated 70% through the myometrium, the middle layer of the uterine wall, from the inside of the uterus. This is considered stage 1B. In addition, the tumor was classified as grade 3, meaning that it consisted of mostly abnormal cells and was of an aggressive type that tends to grow rapidly. Although no cancer cells were detected beyond the uterine specimen, it is possible that microscopic cancer cells remain at the top of the vagina and that the cancer could recur. All of these factors indicate the need for radiation therapy.
  • Radiation Therapy: My gynecologic oncologist at Saint Barnabas Medical Center recommended a form of treatment that, of course, is not offered anywhere local to me–high-dose-rate (HDR) vaginal radiation done in the Radiation Oncology department at Saint Barnabas. I have an appointment with the radiation oncologist there next Tuesday, January 7. When I made the appointment, they told me I would be there about two hours–just for the consultation. The internal form of therapy, called brachytherapy because it is applied near the tumor site, requires inserting a tampon-sized canister filled with radioactive material into the vagina and leaving it there for about 15 minutes. This procedure is repeated three to five times over the course of a few weeks. Traditional external pelvic radiation requires six weeks of treatment, five days a week. I asked my family doctor whether she had any thoughts about which therapy confers the greatest benefit with the least risk, and she offered to do a little research and get back to me. She called today and agreed that the HDR vaginal radiation is the best course of treatment for me given the localized nature of my cancer. According to the studies she consulted, pelvic radiation has a higher morbidity (recurrence) and mortality (death) rate and produces more gastrointestinal side effects (diarrhea, rectal problems). I’ll report back after my appointment next week. And maybe when you next see me, I’ll have that certain glow about me. If only it would come from inner radiance instead of internal radiation!
  • Post-op Complications: About a week after my hysterectomy, I encountered two troublesome complications: (1) One of the incisions was infected, and (2) I started draining watery, yellowish fluid from my vagina that wouldn’t stop.

(1) When I saw the doctor on December 23, he removed the surgical glue from the incision and told me to use Neosporin. He also gave me a prescription for an antibiotic, although I never filled it–he said I didn’t have to take it unless the red area increased. The wound is still healing, very slowly, and the area of redness never widened. So I’m just keeping an eye on it–it’s small and doesn’t bother me too much.

(2) The much worse complication was the drainage, which the doctor said was lymphatic fluid. He examined me and didn’t see anything out of the ordinary, reminding me that he had excised 18 lymph nodes. He didn’t seem concerned. I researched this on the web and found it difficult to find consistent medical information. But I found many anecdotes from other patients, and I became increasingly concerned the more I read and the more the discharge increased. Not only was it uncomfortable and inconvenient–I had to wear incontinent pads around the clock–but I wasn’t sure what was causing it. Piecing everything together that I could find, it seems that the post-operative swelling had held back the fluid for a week. But then the lymph needed an egress, so it took the route of least resistance. The lymphatic drainage pattern had been disrupted by the lymphadenectomies, although I still don’t quite understand the mechanism or implications of this problem. I called the doctor last Friday evening, and he said if I was that worried I could go to the emergency room, but I didn’t see the need for that. He mentioned the possibility of a fistula between the bladder and vagina, and I had read about this–but there was no urine in the discharge. Because the fluid didn’t have a strong odor and I didn’t have a fever, I was pretty sure I didn’t have an infection. So he said that while the vaginal cuff incision was still healing, the lymph fluid was leaking through it–and this could continue for several weeks. He recommended that I take vitamin C four times a day, vitamin D3, and calcium. At this writing, the discharge seems to be decreasing, although it’s still very much present. I also feel less tender “down there” when I cough. So I believe healing is taking place. And he gave me the good news that I could stop the enoxaparin (Lovenox) injections, telling me that insufficient data exists on its use following laparoscopic procedures!  As I reported after my surgery, a lot of confusion swirled around this drug. And now I have a few hundred dollars’ worth of the stuff that I can’t return to the pharmacy or manufacturer because of regulations. Fortunately, my insurance paid for it. I would gladly donate this untouched medication to anyone who needs it.

Again, I am grateful to be starting 2014 cancer free, despite these discomforts and concerns. Thank you once more for following my stories.

And be careful out there, East Coasters–this winter storm promises to be a big and potentially dangerous one.

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s